Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 21, 1997, 3:01 PM EDT for Montgomery County, Pulaski County, Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1997, 3:01 PM EDT (19:01 UTC)
- Expired
- Jul 21, 1997, 4:05 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Montgomery County, VA, Pulaski County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:15 PM EDT | Thunderstorm Wind | Prices Fork, VA | |
| Jul 21, 3:25 PM EDT | Thunderstorm Wind | Shawsville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS01 KRNK 211903 RRA SVRRNK VAC121-155-212005- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT MON JUL 21 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...MONTGOMERY COUNTY ...PULASKI COUNTY AT 300 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF BLACKSBURG OR IN THE VICINITY OF CHILDRESS MOVING SOUTH SOUTHEAST AT 5 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 21, 2:15 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATEHR SERVICE BLACKSBURG VA 215 PM EDT MON JUL 21 1997 RECOMMENDATIONS... ALL...LOOKS PRETTY WET TO ME...AND THE NGM MOS POPS ARE PRETTY GOOD. MOS TEMPS OKAY...EXCEPT FOR THE HIGHS TUESDAY BEING TOO WARM. RDU...DON/T KNOW IF YOU ARE THINKING OF A FFA FOR THE MTNS YET. LOOKS LIKE AFTER THIS AFT/S ROUND OF +TSRA THAT THE NEXT WILL BE TUE AFT- SO A FFA CAN WAIT TILL THE MID SHIFT. IT IS LOOKING LIKE ONE WILL BE NEEDED THOUGH. DISCUSSION... IT STILL LOOKS LIKE THE REMNANTS OF DANNY IN THE FORM TROPICAL RH COULD MOVE INTO THE SRN APPLNS TUE EVE...MAYBE AFFECT THE REST OF MY CWA WED. OF THE MODELS...THE NGM IS STILL THE FASTEST AND WETTEST. WHILE IT MAY NOT PAN OUT...IT STILL LOOKS MORE REASONABLE FOR THE LOCATIONS OF THE HEAVIEST PCPN IN THE SRN APPLNS. THE SECONDARY MAX FOR PCPN UP BY THE BACKDOOR FNT IN NRN VA BY WED ALSO LOOKS REASONABLE. IN ANY CASE...PW/S ARE ALREADY QUITE HIGH...AND THE ATMOS VERY UNSTABLE. SOME DYNAMICS COME INTO PLAY WEDNESDAY...WHICH COULD BE THE WORST DAY FOR MY FA. TUESDAY...THOUGH WILL BE SIMILAR TO TODAY WITH TSRA STARTING IN THE MTNS AND MOVG INTO THE PIED. LOOKS LIKE THEY WILL BE FAIRLY WIDEPSREAD. NGM MOS POPS ARE A LITTLE HIGHER..AND LOOK BETTER. NGM MOS HIGHS ARE TOO WARM FOR TUE..OTHERWISE LOOK PRETTY GOOD. ROA 70/85/73/81 4567 BLF 68/80/70/78 4667 LYH 70/86/73/82 4567 BCB 67/82/70/80 4667 DAN 72/87/74/83 4567 JJ
In the hours before
Local storm report, Jul 21, 2:15 PM EDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON JUL 21 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1:57 PM GLENDALE SPRINGS NC FLASH FLOOD
7/21/97 ASHE 3 FOOT CULVERT WASHED OUT.
SECTION OF STATE ROUTE
1220 1/2 MILE WEST GLENDALE
SPRINGS CLOSED.
MGLocal storm report, Jul 21, 2:16 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON JUL 21 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1:57 PM GLENDALE SPRINGS NC FLASH FLOOD
7/21/97 ASHE 3 FOOT CULVERT WASHED OUT.
SECTION OF STATE ROUTE
1220 1/2 MILE WEST GLENDALE
SPRINGS CLOSED.
MGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.